• contact@literaturepublishers.org
  • Whitley Bay, NE26 2HU, England, United Kingdom
  • Open Access
Article Details
Case Report
Volume 4, Issue 12 (December Issue)

A Challenging Case of Beta-lactam Induced Encephalopathy: A Case Report

Shaikha Asheer1*, Salihah Al Mani2, Ali Al Shehri3 and Mohammad Alasmri4

1Department of Internal Medicine, King Hamad University Hospital, Busaiteen, Kingdom of Bahrain

2Department of Internal Medicine, Armed Forces Hospital - Southern Region, Khamis Mushait, Kingdom of Saudi Arabia

3Department of Internal Medicine, Division of Infectious Diseases, Armed Forces Hospital - Southern Region, Khamis Mushait, Kingdom of Saudi Arabia

4Department of Internal Medicine, Division of Pulmonology, Khamis Mushait General Hospital, Khamis Mushait, Kingdom of Saudi Arabia

*Corresponding author: Shaikha Asheer, Department of Internal Medicine, King Hamad University Hospital, Busaiteen, Kingdom of Bahrain. E-mail: ssa080107@gmail.com

Received: November 16, 2022; Accepted: November 29, 2022; Published: December 15, 2022

Citation: Asheer S, Mani SA, Shehri AA, Alasmri M. A Challenging Case of Beta-lactam Induced Encephalopathy: A Case Report. Clin Image Case Rep J. 2022; 4(12): 282.

Abstract

Beta-lactams are widely utilized as a first-line therapy with a broad-spectrum coverage, bactericidal properties and few side effects as they are commonly considered as safe drugs [1]. Although these antibiotics are essential in the treatment of infections, their misuse and unnecessary prolonged duration may cause harm. Drug-induced neurotoxicity is a rare adverse reaction associated with beta-lactams [2-4]. Encephalopathy is a type of neurotoxicity that is defined as a diffuse disease of the brain that alters brain function or structure [2]. We report a case of a patient with normal renal function that developed beta-lactam induced encephalopathy with full resolution of her symptoms following discontinuation of the offending antibiotics. This case highlights the importance of early recognizing this rare adverse effect and its impact on clinical outcomes. 

Keywords: Beta-lactams; Drug-induced encephalopathy; Drug-induced neurotoxicity